If you or somebody you care about has taken benzodiazepines for depression or because of addiction, you might wonder if about possible overdose. Driving while under the influence of a tranquilizer is not as widespread as other illicit drug behaviors. Nonetheless, there are still several reported deaths each year from benzo overdose. So how do you know if you’re having a benzo overdose?
A benzo overdose normally occurs when someone takes more than the recommended or prescribed dosage of that particular drug. Benzo poisoning typically causes respiratory arrest, decreased blood pressure (hypotension), coma and death. Symptoms usually develop five to ten minutes after the ingestion of a dose that ordinarily helps people relax. When a person goes into benzo overdose, all of their vital signs will slow down, including breathing, circulation, heart rate, and brain function. This is the time when emergency medical services should be called immediately.
Signs that may suggest a need for emergency services include: irregular breathing, slow breathing, shallow breathing, slow heart rate, lack of sweating, nausea, vomiting and increased urination. In addition, the patient may exhibit signs of unconsciousness, such as no reflexes, no reaction to any stimulus and the use of either their mouth or nose to breathe. Other signs to watch for include: seizures, hallucinations, profuse sweating and hyperventilation. These symptoms will likely be present if the person taking the bench overdose also had any of the following medications: narcotics, tranquillizers, stimulants, nitroglycerine, alcohol, or ephedrine. It should also be noted that if someone you love is taking an MAOI for depression, they are more likely to have these benzodiazepine overdose symptoms, as the medication alters their chemistry, affecting serotonin production. You should get them to take these medications with a doctor’s supervision to minimize the risk of these benzo overdose symptoms.
benzo overdose effects
While all of these side effects are unpleasant, the more serious threat posed by a benzo overdose is, of course, a coma or unconsciousness brought on by the effects of the sedatives. If someone has taken even two doses of a benzodiazepine and then becomes unconscious or comatose, they have already been exposed to a dangerous level of the brain’s chemical makeup. Without this memory loss, how can they be able to cooperate with emergency services and provide details of what happened? Even worse, without the ability to remember what happened, how can they be properly treated by responding to the emergency?
The more troubling trend in benzo overdose incidents is the fact that most people die from these overdoses, even though the drugs were never intended to kill. Although the death rate has been steadily falling for all types of drug overdoses, fatalities from benzo overdoses are up by double digits each year. What has changed so much in the way we use medications to treat mental illnesses has also changed significantly in the way that medications interact with the brain. It used to be that a patient taking an anti-anxiety medication or tranquilizing pill could not be bothered if he or she slept with someone who was taking the same pills. Today, we have the prospect of falling asleep while at the same time being unable to remember anything of the night before.
This is not to say that someone who overdosed on benzo such as Rivotril could not recover. But it also makes it very difficult to rehabilitate them, since the problem appears to be drug-induced rather than alcohol-induced in nature. In many cases, detox will merely be a short-term fix. But in others, especially those where the patient’s drinking history has been poor, detox will be a life-long cure. For those who are abusing a powerful prescription drug, it is always best to seek professional help from an experienced doctor, since long-term health problems can arise from overuse of prescribed medications. While it is true that most people who overdose on benzo were not on drugs themselves, the problem can be made worse by using these drugs for long periods of time.
Related: Benzo Belly